What the doctor said

So… classes started last month and suddenly I can’t catch my breath and write a few words here. But here I am trying to keep you up to date.

At the beginning of the month, October 5th to be more specific, I switched to the full dose of Tecfidera. I thought, considering how bad my flushing could be on the smaller dose, that I would simply go from flushed to radioactive. As it turns out, nothing weird happen. I never had headaches or itching anymore, and although I still flush, it didn’t get worse. Some days it’s actually milder. So that’s really good.

Then I saw my first neurologist (the one who diagnosed me) to show her my blood and MRI results. I have to tell you I was heart-warmed because I felt she was genuinely happy with the results, and how often do we feel our doctors actually care? Of course I asked her what it all meant. Was I better off without the meds? And she explained (and not for the first time, I must admit, I just tend to forget) that when we think about MS drugs, we think about the long term. Someone on meds will always be better in 10 or 20 years time than someone who isn’t, even if that’s not apparent as we go along. And she explained that when we’re not talking about very aggressive cases of MS, with or without medication people can experience periods of full remission, for reasons no one can really tell, which is probably what happened to me. And it makes sense, I lived for a decade with MS without being diagnosed because I didn’t have any acute episodes, just mild on-and-off symptoms. Except maybe for the fatigue, but that’s another story.

In the end, she convinced me to try and take half an aspirin with Tecfidera to help with the flushing. I wasn’t so sure about taking it on an empty stomach, but she told me it would be fine and to just give it a go. So I guess I will.

Now for the reason I’ve been so quiet lately. My classes started at the end of September, and oh dear. Not only am I super busy, kind of stressed and very very tired, but I also realized I have a lot of things to work on in therapy. My anxiety sore to levels I didn’t see coming, and insomnia was back with a vengeance. The trazodone pill I take every night when I go to bed was as good as placebo. There I was thinking I’ve lived through spinal taps, daily injections, and the fear of not being able to function and I didn’t even blink, and just the thought of not meeting the teachers’ expectations (and very likely my own) is sending me over the edge. I may write more about this later, because there is more to it than just living up to expectations, but for now that’s all I’m saying because I still have a lot to process.

Of course when I wake up in the middle of the night and can’t go back to sleep I wonder why I keep doing this to myself. Why I keep worrying about things that are not the end of the world. What if I fail? I wouldn’t be the first and the last person to fail.

Another thing I keep doing is pushing myself. For almost a month I felt quite good. Maybe psychologically influenced by my MRI results and by the fact that I finally started taking some medication, I experienced few symptoms. So what did I do? Made myself very busy. Especially during weekends. We all need the weekends to rest, but more so when you’re chronically ill, and I just didn’t have any rest for four weekends in a row. Eventually my well-being wore off and I’ve been experiencing numbness in my hands and feet, vertigo, muscle stiffness and pain. On Saturday I had a class at 9.30 am (an extra class I enrolled in just because – and that I ended up regretting) and I overslept. Being the kind of person that does everything by the book, is never late and always meets deadlines, when I oversleep is when I know I just hit a new fatigue low.

I’m not going to keep blaming myself for making mistakes, I’m going to try to remember to be more cautious about how I manage all my activities. But it’s still kind of depressing to realize I keep making the same mistakes. I’m going to have to be wiser when I make choices. It’s something that I can try to do. Yes, I can try to be wiser. Let’s see how that goes. And for now, I’ll just focus on catching up on rest.

Advertisements

8 thoughts on “What the doctor said

  1. That’s really great news your medication regime seems to be working out. I know the treatment aspect has been a nightmare for you. I hope going to school is a leap into a meaningful chapter of your life that opens new doors for you.
    After all this time, I’m the worst at pushing myself on my good days. At this point I just think of it as celebrating the good days, living as much life as possible when I’m able and then trying not to be angry at me because my body punishes me enough for it as it is.
    High five on school! You are one tough chick ❤

    Liked by 1 person

    1. Yes, it’s such a relief medication seems to be on track now. In theory I should be able to focus on other things more, but this surge in anxiety kind of makes me feel like I’m failing…
      I’m going to reread your words whenever I feel it’s getting worse, because I need to remind myself about not beating myself up, and that somewhere someone thinks that I’m one tough chick even when I feel that I’m never enough. 🙂 ❤

      Like

  2. Congrats on a smooth transition onto Tecfidera! I have been on it for almost 2 years now and has been great (although I still flush at inopportune moments). Be sure to get the rest you need and take care of yourself — stress is not good for MS 😉 I always tend to take on too much and end up paying for it in fatigue. On my worst fatigue days, I need to take 1/2 Provigil to keep me awake, That seems to work for me, but does definitely increase my anxiety. If it’s not one thing, its another. hah!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s